Missouri, 2018

Lightning Strike in Missouri, April 13, 2018

April 13, 2018 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed ahead of a cold front. The front trailed south from a deepening surface low over the northwest corner of Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed ahead of a cold front. The front trailed south from a deepening surface low over the northwest corner of Missouri. One of the storms produced a damaging lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 6:12 PM CST, 38 minutes earlier.

Area forecast discussion, Apr 13, 6:12 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
712 PM CDT Fri Apr 13 2018

UPDATE...
issued at 712 PM CDT Fri Apr 13 2018

Updated avaition discussion.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 230 PM CDT Fri Apr 13 2018

Diurnal destabilization has been tempered by cloud cover, so
little in the way of storms well out in advance of the primary
system. Watches are posted in relation to it, to our southwest,
running thru 03Z, which looks to be the tag line for tonight's
potential. We will see how it all comes together heading into the
night time hours, but at this writing, the models are supportive
of the elements coming together into a squall line over
Arkansas/western MO, and translating eastward toward the
Mississippi river this evening. The best severe threat (for us) will
be clipping our southern counties, with damaging winds still
looking to be the primary severe weather hazard. Forecast rainfall
with this first round looks to be in the 1 to 2 inch range,
mainly south and west, with another 1 to possible 2 inches
translated further east (lesser amounts west of the Lakes) for
Sat-Sat night, for areal storm totals of 1 to 3 inches. These
aforementioned hazards continue to be highlighted via the ESF/HWO.

The warmer air pre system that has arrived will stick around for
the start of the weekend, before cooling behind the first round,
particularly Sat night-Sunday, under the occluding Low. Lingering
clouds/pcpn cannot be ruled out so long as this Low is in the
vicinity, which it will be thru the remainder of the short term
forecast period.

.LONG TERM...(Monday through Friday)
Issued at 230 PM CDT Fri Apr 13 2018

Models are in pretty good agreement for next week.  High pressure
will drift across the middle and lower Mississippi valley Monday
into Tuesday, becoming centered over Florida by 00z Wednesday.  Dry
and cool conditions are expected Monday.  A warm front will lift
north across the region on Tuesday, and a return of south winds will
trigger a significant warm up.  Models then drag a mostly dry cold
front across the PAH forecast area on Wednesday. GFS and ECMWF
indicate a few blips of QPF in our eastern counties with its
passage, but for now we will keep the forecast dry.  Dry conditions
are expected for the end of the week, with temperatures dropping
back to a few degrees below normal.

&&

.AVIATION...
Issued at 712 PM CDT Fri Apr 13 2018

Robust southerly winds will continue throughout the 24 hour TAF
period as a surface low traverses the upper Midwest, and a cold
front approaches our region. The other story will be the shower and
tstm activity moving in from the south tonight. Through the evening
hours, some temporary vsby restrictions and lowering of cloud bases
in tstm cells appear likely west of the MS River. In the overnight
hours, the rest of the region should receive much the same, but with
perhaps a little less intensity. At this time, VFR/MVFR conditions
are forecast with the convection, but brief reductions to IFR are
possible. During the day Sat, as coverage of showers and tstms wanes
over the rest of the region, there could be a flare-up of showers in
the late afternoon over the Pennyrile region of KY, just ahead of
the approaching wind shift.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

AVIATION...DB
Hazardous weather outlook, Apr 13, 1:53 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
253 PM CDT Fri Apr 13 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
253 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms. The chance includes a risk of
severe storms, mainly across southeast Missouri this evening,
into the overnight hours. The primary severe weather related
hazard is damaging winds. Large hail and tornadoes cannot be ruled
out. Locally heavy rainfall is also expected. Refer to the
Hydrologic Outlook for details on the heavy rain hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another chance of thunderstorms, including a risk of severe
weather, is forecast Saturday. The best chance will be during the
peak heating ours of the afternoon and evening, mainly east of
the Mississippi river. Another round of heavy rainfall is
forecast, for storm total amounts in the 1 to 3 inch range. Refer
to the Hydrologic Outlook for additional details on the heavy rain
hazard.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor forecasts and updates to stay abreast of
the latest developments.

The radar

The Paducah radar (KPAH), 63 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mississippi

When
April 13, 6:50 PM CST
Where
Mississippi County, East Prairie
Property damage
$60,000
Reported by
Fire Department/Rescue
Coordinates
36.780, -89.380

A home caught fire due to lightning. The home was a total loss.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745206.